Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 441, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 19, 2002, 4:59 PM CDT for Lowndes County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2002, 4:59 PM CDT (21:59 UTC)
- Expired
- Aug 19, 2002, 5:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lowndes County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791 WUUS54 KJAN 192159 SVRJAN MSC087-192230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 459 PM CDT MON AUG 19 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 530 PM CDT * AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHEAST LOWNDES COUNTY...OR ABOUT 15 MILES SOUTH OF COLUMBUS...MOVING SOUTHEAST AT 5 MPH. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3342 8839 3330 8846 3329 8831 3333 8830
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:05 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 19, 2:05 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 205 PM CDT MON AUG 19 2002 FORECAST CONCERNS OVER THE NEXT COUPLE OF DAYS WILL BE THE CHANCES OF DIURNAL CONVECTION THROUGH THE PERIOD WITH THE WESTWARD MOVEMENT OF A SHORT WAVE AND THE AFFECTS OF THE UPPER RIDGE WITH AFTERNOON TEMPERATURES. ON LATEST VAPOR/IR/VIS/RUC ANALYSIS A SHORT WAVE WAS OBSERVED OVER ALABAMA AS THE REGION WAS UNDER A BROAD FLAT RIDGE WITH SOME MIDLEVEL COOL AIR(500MB -8C) COMING FROM THE NORTHWEST. A STRONG COLD FRONT WAS POSITIONED WELL NORTH FROM THE CENTRAL PLAINS THROUGH THE MID TO UPPER MISSISSIPPI VALLEY. THE AVN MODEL INITIALIZED BETTER THAN THE ETA MODEL. SOME STRONG CONVECTION WAS NOTED ACROSS THE SOUTHEAST HALF. LOOKING AT THE SHORT TERM...THE UPPER RIDGE WILL BE CENTERED NORTH OF THE REGION. THIS WILL ALLOW EASTERLY FLOW TO BRING IN A SHORT WAVE SLOWLY MOVING ACROSS THE REGION ON TUESDAY INTO WEDNESDAY. ON THE SURFACE A WEAK FRONTAL BOUNDARY WILL DIP JUST NORTH OF THE COUNTY WARNING AREA. ONCE AGAIN THE AVN MODEL SEEM TO HAVE A BETTER HANDLE ON THE FEATURE. PRECIPITABLE WATER WILL HOLD AT 1.8 TO 2.0 INCHES WITH DIURNAL CONVECTION EXPECTED THROUGH THE SHORT TERM. LOOKING AT ISENTROPICS AS NOTED WITH THE MIDNIGHT SHIFT. UPGLIDE DYNAMICS DO NOT LOOK VERY IMPRESSIVE WITH LIMITED LIFT CONFINED TO COASTAL AREAS SOUTH AND EAST OF THE FORECAST AREA. PRESSURE DEFICITS ONLY AROUND 40 TO 50 MB. SO WILL STICK WITH THE LOW POPS FOR MOST AREAS AND SCATTERED POPS FOR THE SOUTH HALF FOR TUESDAY AND WEDNESDAY. WILL GO CLOSE TO MOS TEMPS AND MAKE SLIGHT ADJUSTMENTS TO MOS POPS. WILL PUT BEST POPS OVER THE SOUTH HALF FOR TONIGHT. EXTENDED DISCUSSION THURSDAY THROUGH MONDAY THE GLOBAL AVN MODEL SHOWS THE CENTER OF THE UPPER RIDGE OVER THE EASTERN TENNESSEE VALLEY ON THURSDAY MOVING TOWARD THE ATLANTIC SEABOARD...WHILE THE REGION IS UNDER UNSETTLED EASTERLY FLOW. MODEL SHOWS DECENT MEAN MOISTURE FOR SCATTERED DIURNAL CONVECTION THROUGH FRIDAY. BY THE WEEKEND THE GLOBAL AVN IS SIMILAR TO YESTERDAY IN DIVERTING THE NORTHERN PLAINS TROUGH NORTH OF THE REGION TOWARD THE EASTERN SEABOARD. IT STILL BRINGS A WEAK FRONTAL BOUNDARY THROUGH ON SATURDAY. ON SUNDAY THE TROUGH WE WILL BE UNDER NORTHWEST FLOW BEHIND THE DEEPENING UPPER TROUGH WITH RIDGING IN THE PLAINS. WILL PUT IN PARTLY CLOUDY WITH A GOOD CHANCE OF CONVECTION FOR THE WEEKEND. ON MONDAY AS THE UPPER TROUGH SWINGS OFF INTO THE ATLANTIC THE REGION WILL BE UNDER THE BROAD FLAT RIDGE ONCE AGAIN...BRINGING IN GOOD MEAN MOISTURE FOR DIURNAL CONVECTION. THE EUROPEAN MODELS...CANADIAN AND NOGAPS WERE GENERALLY SIMILAR. THE CANADIAN SHOWS 598 DKM OVER THE TENNESSEE VALLEY...SPELLING WARM MUGGY CONDITIONS FOR THE EXTENDED. PRELIM NUMBERS... JAN 73/93/73/93 3323 MEI 73/92/72/91 3323 .JAN... AR...NONE. LA...NONE. MS...NONE. 17
In the hours before
Special weather statement, Aug 19, 3:28 PM CDT, 1 hour 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 328 PM CDT MON AUG 19 2002 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS PARTS OF CENTRAL AND SOUTH MISSISSIPPI THIS EVENING...GENERALLY ALONG AND SOUTH OF A LINE FROM BROOKHAVEN TO JACKSON TO MERIDIAN. SHOWERS AND THUNDERSTORMS WILL BE ISOLATED TO THE NORTH AND EAST OF THIS LINE. STORMS THAT FORM OVER EAST MISSISSIPPI WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS TO 70 MPH. THE BEST THREAT FOR SEVERE STORMS WILL OCCUR EAST OF A LINE FROM EUPORA TO JACKSON TO BROOKHAVEN. A WEAK WEATHER DISTURBANCE WILL CONTINUE TO TRACK TO THE SOUTH ACROSS EAST MISSISSIPPI THIS AFTERNOON AND EVENING. ACTIVITY WILL DIMINISH SHORTLY AFTER SUNSET AND MOST WILL END BY MIDNIGHT. STORMS THAT FORM OVER PARTS OF EAST AND CENTRAL MISSISSIPPI...GENERALLY EAST OF A LINE FROM EUPORA TO JACKSON TO BROOKHAVEN...MAY PRODUCE DAMAGING WIND UP TO 70 MPH. THE ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO OPERATORS...AND STORM SPOTTER GROUPS WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:36 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 59 min |
| Aug 19, 1:44 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 61 min |
| Aug 19, 1:59 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 61 min |
| Aug 19, 3:36 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 59 min |
| Aug 19, 4:47 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.